Short toxicology presentation with case studies on serotonin ... - PSR

fallsnowpeasInternet and Web Development

Nov 12, 2013 (3 years and 9 months ago)

71 views


A 45 year old male with a past history of major depression and type II
diabetes comes to the ED for cellulitis on his right lower leg. He is
started on linezolid 600 mg PO q 12 hours x 10 days and observed
for 24 hours, then discharged home. In celebration that he is
improving, he goes to a fondue dinner with his wife Ethel of 20 years
and they split a delicious bottle of merlot. On the ride home, he
begins to complain of feeling hot and asks Ethel to roll down the
windows. His muscles start twitching and he begins sweating
profusely and asking Ethel where he is. Ethel drives straight to the
ED, where the physician on call (YOU) note an agitated, confused,
and diaphoretic male whose hands are visibly shaking.


In addition to IV fluids and discontinuation
of all medications, what is the most
appropriate initial step in management?

A. Administration of dextromethorphan

B. Administration of cyproheptadine

C. Rapid sequence intubation and
administration of diazepam

D. Administration of physostigmine

E. Administration of naloxone

In addition to IV fluids and discontinuation
of all medications, what is the most
appropriate initial step in management?

A. Administration of dextromethorphan

B. Administration of cyproheptadine

C. Rapid sequence intubation and
administration of diazepam

D. Administration of physostigmine

E. Administration of naloxone


A 45 year old male with a past history of
major depression

and type II
diabetes comes to the ED for cellulitis on his right lower leg. He is
started on
linezolid

600 mg PO q 12 hours x 10 days and observed
for 24 hours, then discharged home. In celebration that he is
improving, he goes to a
fondue dinner

with his wife Ethel of 20
years and they split a delicious bottle of merlot. On the ride home,
he begins to complain of feeling hot and asks Ethel to roll down the
windows. His muscles start twitching and he begins sweating
profusely and asking Ethel where he is. Ethel drives straight to the
ED, where the physician on call (YOU) note an
agitated, confused,
and diaphoretic

male whose hands are
visibly shaking
.


Definition:

1. Exposure to serotoninergic medication

2. Alterations in 3 domains:
cognitive/behavioral, neuromuscular, and
autonomic.

Definition:

1.
Exposure
to serotoninergic
medication

-

SSRIs, MAOIs, TCAs, SNRIs,

Low potency

Medium

potency

High potency

Amantadine

Buproprion

Amphetamines

Trazadone

Dextromethorphan

L
-
tryptophan / L
-
hydroxytryptophan

Lithium

Linezolid



-

Lower extremities


Pathogenesis: overstimulation of 5HT
-
2A
receptor


Treatment:

o
Supportive care


25% need intubation

o
Stop all
serotoninergic

medications

o
Meds:


Cyproheptadine

4 mg PO q 6 (blocks 5HT
-
2A)


Chlorpromazine
-

parenteral


Prognosis

o
11% mortality

o
Most make rapid recovery in 24 hours



A 68 year old, 84 kg woman with a diagnosis of infiltrating
ductal

carcinoma and
ductal

carcinoma in situ of left breast presented for mastectomy and sentinel node biopsy. Her
past medical history was significant for anxiety, depression, right breast cancer (treated),
renal insufficiency, hypertension, hypothyroidism, peripheral neuropathy, and autonomic
dysreflexia
.…Her medications included
gabapentin
,
omeprazole
,
levothyroxine
,
Lisinopril
,
oxycodone
,
fluodricortisone
,
paroxetine

hcl

(Paxil),
bupropion

(
Wellbutrin
),
triamterene
/hydrochlorothiazide,
duloxetine

(
Cymbalta
),
atorvastatin

(Lipitor),
tiagabine

(
Gabitril
),
alendronate

(
Fosamax
),
senna
, calcium tabs,
clonazepam
, and a multi
-
vitamin.



After application of standard ASA monitors, anesthesia was induced with
propofol

200 mg,
succinylcholine

120 mg, and
fentanyl

100
μg
. … She received 50
μg

of
fentanyl
, 4 mg of
ondansetron
, and 1.0 mg of
hydromorphone

towards the end of the surgery. ... She was
extubated

in the operating room after 20 minutes of discontinuation of
desflurane
, then
taken to the
Postanesthesia

Care Unit (PACU), where her heart rate (HR) was 96 beats per
minute (
bpm
), blood pressure (BP) 181/73 mmHg, and temperature 37.5
°
C. In the PACU
she seemed confused. She received 100
μg

of
fentanyl

for pain relief. On repeat examination
in the PACU, she was agitated and not responding appropriately to verbal commands. She
was breathing spontaneously at 14 breaths/min, with a BP of 180/80 mmHg and HR of 98
bpm
. She was
hyperreflexic

of the lower extremities on neurological examination. She
received another 0.4 mg of
hydromorphone
. She became unresponsive and
apneic
, and
oxygen saturation decreased to below 90%. She was
intubated

and ventilator support was
instituted. Her temperature steadily rose to 39.1
°
C from 37.1
°
C at the time of admission to
the PACU. She was sedated for ventilation. Her BP was 99/58 mmHg and HR was 86
bpm

an hour after intubation.



Considering the presentation, a diagnosis of serotonin syndrome
was made. She was left
intubated

and transferred to the surgical
intensive care unit (SICU). The surgical team was requested to hold
her
antianxiety

and antidepressant medications and asked not to
administer
fentanyl

or
ondansetron
. She continued to receive
ventilator support overnight and remained
hemodynamically

stable.
A urine toxicology screen, serum levels of thyroid hormones,
creatinine

phosphokinase

levels, and computed
tomographic

scan of
her head were all within normal levels. A psychiatric consultation
during her stay in the SICU was obtained, which concurred with the
diagnosis of serotonin syndrome. The suggestion was made to
restart the
Wellbutrin

after she was awake and
extubated
. She was
extubated

36 hours after her
reintubation
, at which time she was
awake and well oriented. She was discharged from the hospital on
her 6th postoperative day. On follow
-
up, she had made a good
recovery.



A 20 year old
Philmont

staff member is brought to the Raton
ER at 200 AM by his friend after posting on
facebook

that he
took an entire bottle of
tylenol

at 600 PM the night before.
The patient has no physical complaints except for nausea and
vague abdominal pain. In addition to gastric decontamination
with activated charcoal, which of the following is the best next
step in management?


A. Observe for 4 hours and then measure serum
tylenol

level


B. Immediately measure of serum
tylenol

and induce of
emesis with ipecac and


C. Immediately sedate,
intubate
, and draw CMP and
tylenol

level


D. Immediately draw
tylenol

level and administer N
-
acetylcysteine

without waiting for results


E. Immediately draw
tylenol

level; administer N
-
acetylcysteine

only if indicated by results of
tylenol

level



A 20 year old
Philmont

staff member is brought to the Raton
ER at 200 AM by his friend after posting on
facebook

that he
took an entire bottle of
tylenol

at 600 PM the night before.
The patient has no physical complaints except for nausea and
vague abdominal pain. In addition to gastric decontamination
with activated charcoal, which of the following is the best next
step in management?


A. Observe for 4 hours and then measure serum
tylenol

level


B. Immediately measure of serum
tylenol

and induce of
emesis with ipecac and


C. Immediately sedate,
intubate
, and draw CMP and
tylenol

level


D. Immediately draw
tylenol

level and administer N
-
acetylcysteine

without waiting for results


E. Immediately draw
tylenol

level; administer N
-
acetylcysteine

only if indicated by results of
tylenol

level



Epidemiology: >150,000 poison control reports
per year

o
450 deaths, 100 accidental


Pathopharmacology

o
Maximum daily dose 4 g / day (adult) or 75 mg/kg
(
peds
). Must suspect toxicity if:


> 10 g or 200 mg / kg in one day


> 6 g / day or 150mg/kg for 2 days in a row

o
Excess amounts result in saturation of
glucuronidation

and
sulfation

leading to
cytochrome

metabolism and generation of toxic metabolites

o
Hepatic damage occurs near central vein
(
centrilobular
) where CYP concentration is highest




Children: greater
capacity for
sulfation

-
>
reduced toxicity


Reduced glutathione
levels: alcoholics,
immunodeficiency (AIDS)


Correlates with high 4
hour levels; mechanism
unknown

Most will recover fully
without
sequelae


Management: highly time
-
dependent!

o
< 4 hours: +/
-

activated charcoal

o
4
-
24 hours: single serum level between 4 and
24 hours


Plot on
Rumack
-
Matthew
nomogram


N
-
acetylcysteine

indicated as soon as possible if
above toxicity line!

o
>24 hours

o
If unsure what to do, give N
-
AC!






Mechanism:
restores
glutathione

Antioxidant



Mills KC, Bora KM. Chapter 172. Atypical Antidepressants, Serotonin
Reuptake Inhibitors, and Serotonin Syndrome. In:
Tintinalli

JE,
Stapczynski

JS, Cline DM, Ma OJ,
Cydulka

RK, Meckler GD,
eds.
Tintinalli's

Emergency Medicine: A Comprehensive Study Guide
. 7th ed. New York:
McGraw
-
Hill; 2011.
http://www.accessmedicine.com.proxy.kumc.edu:2048/content.aspx?aID=
6384959. Accessed August 21, 2012.


A case of serotonin syndrome precipitated by
fentanyl

and
ondansetron

in a patient receiving
paroxetine
,
duloxetine
, and
bupropion
.

Gollapudy

S
-

J
Clin

Anesth

-

01
-
MAY
-
2012; 24(3): 251
-
2

MEDLINE® is the source for the citation and abstract of this record


Hung OL, Nelson LS. Chapter 184. Acetaminophen. In:
Tintinalli

JE,
Stapczynski

JS, Cline DM, Ma OJ,
Cydulka

RK, Meckler GD, eds.

Tintinalli's

Emergency Medicine: A Comprehensive Study Guide
. 7th ed. New York:
McGraw
-
Hill; 2011.
http://www.accessmedicine.com.proxy.kumc.edu:2048/content.aspx?aID=
6376646. Accessed August 21, 2012.